After Radiation has anybody suffered from pain in oesophagus?

Hubby is now 5 weeks post radiation treatment, he had 25 doses (chemo first but stopped due to kidney damage, no op as cancer high up), and is suffering from extreme pain upon waking up and when he drinks water (has bladder problems due to enlarged prostate and has to drink 2 litres a day or ends up in hospital for water transfusion). He has 2 x Bu Trans patches 10mg and 5mg, takes 2 x 500mg paracetamol and an antacid & oxetacaine oral solution (unlicensed) which numbs the oesophagus but still suffers. I now have to top him up with 1 dihydrocodeine during day and 2 at nightime (to get him through the night) which does take away the pain but makes him very sleepy and pain comes back again after 3/4 hours. Before patches he was on 2 dihydrocodeine and 2 paracetamol every 5/6 hours but started hallucinating and having jerking of arms and legs. Pain specialist put him on liquid OxyNorm but this was too painful on swallowing so put him on a 5mg patch then increased to 10mg then 15mg. Is it normal for him to suffer so much? How are other people coping with pain? I would be very grateful for any advice.

4 Replies

  • I think that radiotherapy can cause scarring but it should not as painful as you are describing, so I would check back with the team dealing with him, and ask to be referred to a pain specialist if necessary. It does also sound like the medication / combination is having an odd effect. I think he needs to have somebody looking at him carefully to see exactly what the problem is.

    This won't be the main issue, but I am also wondering whether his saliva glands are affected, that his mouth / throat might be very dry and whether drinking something soothing might help to some extent?

  • Hi Alan, thank you for responding, have already been referred to a pain specialist, she first put him on OxyNorm after I explained about the dihydrocodeine reaction, then she put him on the patches when I explained about the pain he got from the OxyNorm on swallowing, when he was still getting the pain she then increased the patches. I will contact her on Tuesday to see if we can get an appointment as it really does need to be sorted. Cheers Chrissy

  • Hi Merlin 7. I've just finished 25 days of Radio and 9 days of Chemo running together. I'm finding out what i can without givingme too many problems. Everything going down hurts. I'ts a question of degree. For example, the other day i fancied a small snack. I had marmite on toast. It must have been the salt stinging the area they zapped. Never again ! Your Hubby seems to be having it rough. I hope he improves in time. will be thinking of you both. X

  • Hi racy, thank you so much for taking time to reply.

    Contacted pain specialist on Monday and was very disappointed that her advice was to contact our doctor and arrange an assessment, even though I told her pain was specifically from oesophagus - what's the point of having a pain "specialist" whose an expert in pain relief if your doctor can decide which meds to offer. Doc came Monday afternoon and prescribed Zomorph 10mg a slow releasing morphine sulphate tablet which Butch started on Monday pm and to increase patch from 15mg to 20mg on Wed and keep up the paracetomol & antacid & oxetacaine.

    It's now Wed evening and he's STILL getting extreme pain, shooting pains which wake him up in agony, today he was in tears as he took the antacid & oxetacaine which numbs the oesophagus and the pain hit him as it went down, waited 10 mins then took tabs with water and again pain hit. I'm now having to give him dihydrocodeine as well. I'm at my wits end - seeing him in so much pain which is draining him, makes him think cancer is back and he just wishes it was all over. I try my best to stay positive and say that the pain will ease up but as his pain increases daily even with all these meds it's getting harder and harder to do.

    I don't understand as 3 weeks after treatment ended pain relief was working but after going into hospital on 2 occasions one after the other because of very low BP/pulse rate/dehydration, then chest infection, bladder problems and very high BP/pulse rate (all sorted now) his pain relief just isn't working.

    I will contact our doc (not specialist as I feel that she has let us down big time) again tomorrow to possibly increase the Zomorph to 20mg.

    Stay well.


You may also like...